Arkansas, 2024

Drought in Arkansas, September 17 to 30, 2024

September 17 to 30, 2024 · NWS TSA · 4 events in 4 counties and zones

Much of western Arkansas received less than two inches of rain during September, with large areas of Benton, Carroll, Washington, and Madison Counties receiving less than one half inch of rain for the month. The rainfall across much of northwestern Arkansas during September corresponded to less than 25 percent of the normal average precipitation for the month.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Much of western Arkansas received less than two inches of rain during September, with large areas of Benton, Carroll, Washington, and Madison Counties receiving less than one half inch of rain for the month. The rainfall across much of northwestern Arkansas during September corresponded to less than 25 percent of the normal average precipitation for the month. Portions of Benton, Washington, and Carroll Counties received less than 5 percent of the normal average precipitation for the month. As a result of this large rainfall deficit and seasonally typical hot weather, severe (D2) drought conditions developed during the month across portions of Benton, Carroll, Washington, and Madison Counties. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 16, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Sep 16, 11:42 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1242 AM CDT Tue Sep 17 2024

...New AVIATION...

.UPDATE...
Issued at 932 PM CDT Mon Sep 16 2024

No significant changes were required to the forecast this evening.
NW AR and far E OK still appear most favorable for fog development
late tonight, especially in the typically favored valleys. Fog may
become locally dense in areas, but widespread visibility reductions
are not expected. While brief, shallow fog may develop
elsewhere in the CWA, antecedent drier conditions should limit
coverage and visibility reductions. Overnight lows will generally
range between the lower and mid 60s.

&&

.SHORT TERM...
(Through tonight )
Issued at 200 PM CDT Mon Sep 16 2024

Still some lingering impact from "Francine" as the remnant low
continues to meander across the lower MS valley, all the while
weakening. Thus a few showers remain possible across parts of
western AR into the evening. The residual impact of moisture
along with clearing skies does imply some fog potential tonight
for most of western AR into some of eastern OK. While no strong
signal is present in the data for widespread impacts, some locally
significant reductions to visibility in normally more fog-prone
locations is implied.

&&

.LONG TERM...
(Tomorrow through Monday)
Issued at 200 PM CDT Mon Sep 16 2024

Tuesday will see one more relatively okay weather day before
summer makes a late rally that persists through most of the week
and possibly into the weekend. A prolonged blocking pattern
featuring an expanding ridge over the central states results in
rising temperatures and some increase in in humidity as well.

Current expectation remains that the upper trough currently moving
through the Great Basin will lift off to the northeast. This may
provide a brief glancing blow of forcing over the northwestern
sections of the forecast area by Tue night or Wed morning, but
most associated storm chances will likely remain to the northwest.
A second trough is then forecast to essentially replace the first
one in the southwest, in effect re-enforcing the strong ridge
over the Southern Plains. This should result in much above normal
temperatures for Thu and Fri, with some locations of northeast OK
making a run at the century mark.

BY the weekend the later trough should being to make its move,
however the trends do not favor a significant impact on our
weather at this time. Forecast will maintain lower-end chance of
thunderstorms beginning Friday night, with a modest "cool-down"
(still above normal) into early next week. No real fall weather
anytime soon it would appear.

&&

.AVIATION...
(06Z TAFS)
Issued at 1242 AM CDT Tue Sep 17 2024

Scattered to broken MVFR/low-end VFR ceilings ongoing across
across parts of Southeast Oklahoma and West Central Arkansas are
expected to continue overnight into Tuesday morning. At the same
time...light easterly winds and few/scattered MVFR/low-end VFR
ceilings in far Northwest Arkansas could lead to patchy/areas of
reduced visibility late tonight into Tuesday morning. Thus will
continue with tempo groups for timing of fog potential at
KXNA/KROG/KFYV. Across Northeast Oklahoma...mostly clear to few
MVFR ceilings are forecast tonight into Tuesday morning. During
the day Tuesday...LIFR to MVFR conditions in Southeast Oklahoma
and Northwest Arkansas and MVFR/low-end VFR ceilings in Northeast
Oklahoma should all become scattered to broken VFR by early
afternoon. Diurnal cumulus clouds should dissipate by early
evening with few/scattered high clouds Tuesday night. Winds
through the period should remain east to southeasterly.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  92  72  96 /   0  10   0   0
FSM   67  90  69  94 /   0   0   0   0
MLC   67  92  71  97 /   0   0   0   0
BVO   64  92  69  97 /   0  10  10   0
FYV   63  87  66  91 /   0   0   0   0
BYV   62  87  64  92 /   0   0   0   0
MKO   66  89  69  94 /   0   0   0   0
MIO   65  90  68  95 /   0   0   0   0
F10   65  92  70  97 /   0   0   0   0
HHW   67  91  69  95 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...20
Hazardous weather outlook, Sep 16, 5:15 PM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
615 PM CDT Mon Sep 16 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
615 PM CDT Mon Sep 16 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

POOR VISIBILITY.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late Overnight.

DISCUSSION...
Isolated showers will continue early this evening, mainly across
East-Central Oklahoma and West-Central Arkansas. Most shower
activity will conclude by sunset. Otherwise, patchy fog may
develop late overnight tonight across eastern Oklahoma and
northwest Arkansas. Fog may become locally dense in areas, but
widespread visibility reductions are not expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY...Dense Fog Potential.
WEDNESDAY...No Hazards.
THURSDAY...Dangerous Heat Potential.
FRIDAY...Thunderstorm Potential...Dangerous Heat Potential.
SATURDAY AND SUNDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
A ridge of high pressure aloft moves over the region Tuesday and
holds through the week allowing for warmer and more humid
conditions across eastern Oklahoma and northwest Arkansas. Heat
index values by Friday are forecast to climb around 100 degrees
across much of the region. Shower and thunderstorm chances return
Friday night and into the weekend.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Benton

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Benton forecast zone
Reported by
Official NWS Observations
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Drought, Carroll

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Drought, Madison

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

Drought, Washington

When
September 17, 12:00 AM CST to September 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215396, 1215397, 1215398, 1215399.